Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 126, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2003, 6:39 AM CDT for Woodson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 6:39 AM CDT (11:39 UTC)
- Expired
- May 8, 2003, 7:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Woodson County, KS
The radar
The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 081139 SVRICT KSC207-081245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 639 AM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODSON COUNTY IN SOUTHEAST KANSAS * UNTIL 745 AM CDT. * AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF YATES CENTER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NEOSHO FALLS AROUND 700 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON COUNTY UNTIL 745 AM CDT. LAT...LON 3800 9578 3786 9575 3788 9553 3802 9554 $$ /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 8, 3:32 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 AM CDT THU MAY 8 2003 ...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... TDAY-TNGHT: BY 18Z THIS AFTERNOON SFC LOW SHOULD BE SITUATED GENERALLY OVER NW KS. THE DRY LINE HAS BEEN PUSHED FURTHER WEST WITH EACH MODEL RUN OVER THE LAST COUPLE OF DAYS. BY 21Z THIS AFTERNOON, THE MESO-ETA HAS THE DRYLINE BASICALLY OVER ICT, AND YESTERDAY IT HAD IT JUST WEST OF CNU. AHEAD OF THE DRY LINE LOOK FOR AROUND 70 DPS. CAPES AT 21Z GENERALLY EAST OF THE TURNPIKE ARE IN THE 4500J/KG RANGE, WITH NO CIN ITS INTERESTING THAT THE MESO-ETA DOES NOT GENERATE PRECIP UNTIL AFTER 00Z. BUT AT 21Z IT DOES JACK UP 700 RHS ALONG THE DRY LINE, WHICH IM TAKING AS CONVECTIVE ACTIVITY. STORMS SHUD INITIATE NEAR THE TRIPLE POINT WHICH SHUD GENERALLY BE AROUND SLN TO EMP. THE WARM FRONT SHUD BE BASICALLY THROUGH MKC, OR JUST SOUTH. TORNADOES WL BE A THREAT WITH ANY STORMS THAT DEVELOP, EITHER ALONG THE DRY LINE OR WARM FRONT, DUE TO EXTREME INSTABILITY WITH PLENTY OF DEEP LAYER SHEAR. BUT FEEL THE BEST LONG TRACK TORNADO POTENTIAL WL EXIST WHERE LOW LEVEL WINDS WL BE MORE BACKED, WHICH SHUD BE CLOSER TO WARM FRONT. HOW THE CONVECTIVE ACTIVITY INTERACTS WITH THESE FEATURES WL BE THE CHALLENGE FOR THE DAY SHIFT. FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO US). OUR PRIMARY AMATEUR RADIO RADIO FREQUENCY IN SOUTHEAST KS IS 145.13. SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQ IS 146.820. BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX. FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES REGION BY 18Z FRI. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO. THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES, ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER MOISTURE WL BE LOCATED. SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET WL ACCOMPANY THIS SYSTEM, AND ATTM SFC TROUGH WL EXTEND FROM EASTERN KANSAS THROUGH WESTERN IOWA. AT THE SAME TIME A DRY LINE IS EXPECT TO SURGE OVER EASTERN OKLAHOMA, WITH MID AND UPPER 60S DPS AHEAD OF THIS FEATURE. CONVECTIVE ACTIVITY WL BE A GOOD BE BET OVER EASTERN OK, WESTER MO AND WESTERN AK. IN MY CWA EASTERN KANSAS WL HAVE THE BEST THREAT FOR CONVECTIVE ACTIVITY, WHICH PREV FCST HAS WELL IN HAND. WITH PLENTY OF LOW LEVEL MOISTURE AND STRONG MID AND UPPER FLOW, SVR WX WL BE POSSIBLE. SUN-WED: ECM AND GFS HAVE BEEN IN DECENT AGREEMENT OVER THE LAST FEW RUNS, THAT IS UNTIL NOW. BY 12Z SUN BOTH AGREE ON SFC LOW OVER THE GREAT LAKES REGION LEAVING CWA IN STRONG CAA. ACTUALLY SUNDAY COULD BE QUITE WINDY. ON MON THE GFS IS MUCH STRONGER WITH THE UPPER RIDGE OVER THE PAC NW. MEANWHILE THE ECM TRIES TO SNEAK A CLOSED LOW OVER THIS SAME AREA. REGARDLESS OF THESE FEATURES CWA SHUD BE ABLE TO DRY OUT MON. BY TUES THE ECM HAS A STRONG SFC RIDGE OVER CENTRAL PLAINS, WHILE GFS HAS A LOW FORMING OVER WEST TEXAS. FEEL THAT GFS MIGHT ACTUALLY HAVE A BETTER HANDLE ON THE EXTENDED, ESPECIALLY AFTER TALKING WITH HPC. THE UKMET AGREES MUCH MORE WITH THE GFS THEN THE ECM. SO FOR NOW WL LEAVE MENTION OF PRECIP IN FOR TUES NGHT AND WED, BUT WL TRIM BACK TO SLGHT UNTIL CONFIDENCE INCREASES. FCSTID = 7 ICT 84 57 82 61 / 30 30 10 20 HUT 83 56 81 59 / 10 20 10 20 EWK 84 56 82 61 / 20 30 10 20 EQA 84 57 82 63 / 30 30 10 20 WLD 86 61 84 63 / 30 30 10 30 RSL 79 52 80 56 / 10 10 10 20 GBD 81 54 81 56 / 10 10 10 20 SLN 83 55 81 60 / 20 20 10 20 MPR 84 56 82 61 / 30 30 10 20 CFV 85 65 85 65 / 60 60 10 30 CNU 84 63 83 64 / 60 60 10 30 K88 83 63 84 64 / 60 60 10 30 .ICT... KS...NONE. LAWSON
Hazardous weather outlook, May 8, 5:25 AM CDT, 1 hour 14 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 525 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE LATER THIS AFTERNOON FOR LOCATIONS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE TORNADOES ALSO POSSIBLE, ESPECIALLY OVER SOUTHEAST KANSAS. STORMS SHOULD INITIATE FIRST WHERE THE DRY LINE AND WARM FRONT INTERSECT, WHICH WILL GENERALLY BE OVER NORTHEAST KANSAS. LATER IN THE AFTERNOON, SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE WHICH IS EXPECTED TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST WEST OF THE KANSAS TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS FEATURE WILL HAVE GOOD POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND PROFILES WILL PROMOTE ROTATING SUPERCELLS, WHICH MAY RESULT IN A COUPLE TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BE OVER SOUTHEAST KANSAS LATER THIS AFTERNOON, AND INTO THE EVENING HOURS. THIS IS WHERE THE GREATEST AMOUNT OF INSTABILITY WILL BE LOCATED. FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO US). OUR PRIMARY AMATEUR RADIO FREQUENCY IN SOUTHEAST KS IS 145.13. SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQUENCY IS 146.820. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY WILL EXIST OVER THE EASTERN HALF OF KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS, AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
In the hours before
Special weather statement, May 8, 6:10 AM CDT, 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 610 AM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH NUMBER 295 HAS BEEN CANCELLED FOR ALL OF CENTRAL, SOUTH CENTRAL, AND SOUTHEASTERN KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: RUSSELL...SALINE...BARTON...ELLSWORTH...RICE...LINCOLN... MCPHERSON...RENO...HARVEY...KINGMAN...HARPER...SUMNER...SEDGWICK... MARION...CHASE...BUTLER...COWLEY...GREENWOOD...ELK...CHAUTAUQUA... WOODSON...ALLEN...WILSON...NEOSHO...MONTGOMERY...LABETTE. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. JMC
Local storm report, May 8, 6:27 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
627 AM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 AM 10 NE ELLSWORTH KS 1.00 INCH HAIL
05/08/03 ELLSWORTH REPORTED BY TRAINED
SPOTTER
0335 AM RAMONA KS 1.25 INCH HAIL
05/08/03 MARION REPORTED BY TRAINED
SPOTTERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 41 min |
| May 8, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 61 min |
| May 8, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 63 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 46 min |
| May 8, 5:38 PM CDT | Tornado Warning | ICT | Butler | 67 min |
| May 8, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| May 8, 5:57 PM CDT | Tornado Warning | ICT | Greenwood | 63 min |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 44 min |
| May 8, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 55 min |
| May 8, 6:43 PM CDT | Tornado Warning | ICT | Woodson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.